Kentucky, 2020

Flash Flooding and Damaging Winds in Kentucky, June 28 to 30, 2020

June 28 to 30, 2020 · NWS LMK · 42 events in 13 counties and zones

During a time without any major weather systems moving through the region, a moist atmosphere with differential heating and remaining outflows from earlier thunderstorms was enough for thunderstorms and heavy rain to develop across central Kentucky. This resulted in widespread wind damage, flooding, and even fires from lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$310,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During a time without any major weather systems moving through the region, a moist atmosphere with differential heating and remaining outflows from earlier thunderstorms was enough for thunderstorms and heavy rain to develop across central Kentucky. This resulted in widespread wind damage, flooding, and even fires from lightning. An elderly man drowned and his wife was injured trying to drive through flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 28, 6:46 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 28, 6:46 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
846 AM EDT Sun Jun 28 2020

.Forecast Update...
Issued at 845 AM EDT Sun Jun 28 2020

A Flash Flood Warning is now in effect for Ohio County, southern
Breckinridge County, and western Grayson County. A WNW to ESE band
of deep convection, oriented parallel to the mean storm motion, will
continue streaming across portions of central KY. MRMS QPE estimates
1.50-2.50 inches of rain have fallen just over the past hour across
the northern half of Ohio County and into Breckinridge and Grayson.
An additional 2-4 inches of rain is very possible over the next two
hours. Flash flooding is imminent in that area. Localized
significant flash flooding is possible.

Based on current storm motion and trajectory, further downstream
areas that could also see flash flooding include: the rest of
Grayson County, southern Hardin County, Butler County, Edmonson
County, and Hart County. Other surrounding counties could see
flooding issues as well depending on convection trends this
afternoon.

Issued at 617 AM EDT Sun Jun 28 2020

...Flash Flooding Likely For Portions of Central Kentucky This
Morning And Early Afternoon...

Flash flood threat is expected to substantially increase within the
next several hours this morning for portions of central KY. Regional
radars are picking up on a WNW to ESE band of precipitation that is
currently over southern IL. This will migrate into central KY around
12z and persist for several hours. Latest HRRR runs indicate swaths
of 2"-4" with isolated higher amounts of rain with this band by
early afternoon, which doesn't seem too unreasonable considering how
heavy rain efficient these storms are.

&&

.Short Term...(Today and tonight)
Issued at 244 AM EDT Sun Jun 28 2020

Mostly quiet at 244am EDT this morning, but the dry and calm
conditions will quickly shift to wet and stormy here shortly.
Regional radars reveal the next wave of precipitation currently over
southern IL and western KY pushing eastward this morning. Moisture
convergence within the 800-700mb layer should help to initiate
additional convection behind this wave later this morning in western
KY, which will eventually end up in our area. Several high-res
models pick up on a narrow area of storm development where this
convergence occurs, though slightly differ on where this band may
set up. In general, it still looks like much of central KY should
see these showers and storms. Storm motions would support a
training/flash flood threat, so the flash flood watch continues to
remain warranted. Have expanded it a bit farther south to account
for some of the uncertainties where the heaviest rain bands may set
up.

There is low confidence in how the afternoon may unfold, and will
largely depend on how the morning convection evolves. The best
moisture convergence will be across s-central KY, so think PoPs
should remain high through the day. As you get closer to the I-64
corridor, leftover boundaries from the morning convection (outflow,
differential heating, etc) may serve as a focus for new development.
Westerly low-level flow will help to advect in slightly more
unstable air, despite the widespread clouds that will likely be in
place. As a result, we could see enough destabilization to also have
a severe threat, which would be heightened by any clearing and/or
surface heating we can achieve. Main threats with the strong to
severe storms will be gusty winds, though small hail will also be
possible. Torrential rainfall is almost a certainty in thunderstorms
with PWATs around 2".

Tonight, the 800-700mb moisture convergence zone will become more NW
to SE oriented. Winds in this layer will increase in strength and
resulting convergence will aid in new storm initiation after 00-03z.
High-res models are in fairly good agreement with the redevelopment
of storms along this convergence zone/boundary, though vary on its
exact placement. In any case, this setup is concerning, as it has
the potential to drop several inches of rain over a large, narrow
swath by the time we get to sunrise Monday morning. Would not be
surprised to see 48 hour totals (ending Monday morning) for a few
locations exceed 5" of rain. Have extended the flash flood watch in
time through 15z Monday morning given that precipitation could still
be ongoing past sunrise Monday morning. The flash flood watch may
also need to be expanded northward to account for this
precipitation, but will not be done at this time given low
confidence in where the convergence zone will set up.

.Long Term...(Monday through Saturday)
Issued at 230 AM EDT Sun Jun 28 2020

Very unsettled pattern is setting up as we go through the long term.
An amplified ridge sets up from the Gulf of Mexico, north through
the Great Lake into western Ontario setting up an omega-blocking
pattern with upper lows on either side of the ridge. One cut-off low
over New England and the other across the Intermountain West. At the
surface, a stalled boundary stretching from Iowa across the Ohio
Valley along the Ohio River back into WV. This boundary will meander
across the region through the middle of the week and looks to be the
focus for showers and storms each day as we remain warm and very
humid. There could also be times of MCS embedded in the NW flow
across the region. Dew Points through the period remain in the upper
60s to even mid 70s. Threat of strong to potentially isolated severe
storms could be present each day with gusty winds, small hail and
torrential rain leading to isolated flash flood threat thanks to
high PWATS of 1.6" to 1.9" through at least Thursday.

The other challenge will be the timing and location of embedded
vortmax in the mid-level flow providing rounds of convection, but
trying to pinpoint their location and timing this far out is
challenging to say the least so will keep PoP chances in the
forecast through the 7 day leading into the 4th of July holiday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 637 AM EDT Sun Jun 28 2020

Widespread showers and thunderstorms are currently impacting the
region. Seeing some visibility reductions in the heavier showers and
stronger storms. Cigs have also began to come down to MVFR levels as
low level stratus moves in from the southwest.

Expect most of the morning hours to remain wet and unsettled, but we
should begin to see some drying in some areas by the afternoon
hours, particularly near and north of the I-64 corridor. New
development of showers and storms may keep the dry period brief, but
confidence in where this redevelopment occurs remains low. The
storms that form this afternoon and early evening would be capable
of gusty and erratic winds.

Overnight hours remain complicated. Models depict a narrow axis of
showers and storms developing after sunset, but vary on where it
will set up. Should this narrow axis of showers/storms set up over a
TAF site, would anticipate multiple hours of poor cigs/vis. This
will likely persist through sunrise tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ089.

KY...Flash Flood Watch through Monday morning for KYZ023>029-045>047-
     053>057-061>067-071-073>078-081-082.

&&

Update...EBW/DM
Short Term...DM
Long Term...BTN
Aviation...DM
Hazardous weather outlook, Jun 28, 1:03 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 AM EDT Sun Jun 28 2020

INZ076>079-083-084-090>092-KYZ030>043-048-049-070-072-290715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Harrison-Floyd-
Clark-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Jessamine-Logan-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Corydon, New Albany, Jeffersonville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, Winchester, Russellville, Franklin,
and Providence
303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause several waves of storms today and tonight. Areas
that see repeated thunderstorms could see some flash flooding.

Additionally, some storms could become strong to severe this
afternoon and evening. The main threats with these storms will be
gusty winds. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will continue into early next week.
Gusty winds will be the main threats with thunderstorms, but
small hail will also be possible. Localized flash flooding will be
possible in areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

INZ089-KYZ023>029-045>047-053>057-061>067-071-073>078-081-082-290715-
Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Nelson-
Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Tell City, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause several waves of storms today and tonight. Areas
that receive these rains could see some flash flooding, and a Flash
Flood Watch is in effect.

Additionally, some storms could become strong to severe this
afternoon and evening. The main threats with these storms will be
gusty winds. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will continue into early next week.
Gusty winds will be the main threats with thunderstorms, but
small hail will also be possible. Localized flash flooding will be
possible in areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

DM/BTN

In the hours before

Special weather statement, Jun 28, 6:58 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
758 AM CDT Sun Jun 28 2020

KYZ074>076-281330-
Metcalfe-Monroe-Barren-
758 AM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...SOUTHEASTERN
BARREN AND SOUTHWESTERN METCALFE COUNTIES...

At 758 AM CDT, a strong thunderstorm was located 8 miles northwest of
Tompkinsville, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tompkinsville, Dry Fork, Persimmon, Cyclone, Forkton, Gum Tree,
Sulphur Lick, Willow Shade, Lamb and Flippin.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3670 8593 3682 8593 3689 8561 3667 8559
TIME...MOT...LOC 1258Z 267DEG 20KT 3677 8582

EBW

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

31 flash flood, 10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Ohio

When
June 28, 7:41 AM CST to 9:41 AM CST
Where
Ohio County, Dundee to 0.98 mi N of Dundee
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.550, -86.780

There were several roads flooded in Dundee.

Flash Flood, Grayson

When
June 28, 8:30 AM CST to 9:30 AM CST
Where
Grayson County, 1.21 mi SSW of Big Clifty to 1.33 mi SW of Big Clifty
Cause
Heavy Rain
Reported by
Public
Coordinates
37.533, -86.156

There was flooding reported over Crown Rock Road in Big Clifty.

Flash Flood, Grayson

When
June 28, 8:42 AM CST to 10:42 AM CST
Where
Grayson County, 1.92 mi ESE of Church to 2.77 mi S of Caneyville
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
37.415, -86.320

There were multiple reports of flooding across the entire county. A vehicle stalled in a flooded roadway in Leitchfield, and the Western Kentucky Parkway had reports of flooding.

Flash Flood, Ohio

When
June 28, 9:00 AM CST to 11:00 AM CST
Where
Ohio County, 1.4 mi NNW of Beaver Dam to 0.75 mi NNE of Beaver Dam
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.418, -86.892

Three cars stalled in high water in Beaver Dam. Several basements in the area were flooded.

Flash Flood, Grayson

When
June 28, 9:28 AM CST to 11:28 AM CST
Where
Grayson County, 2.35 mi SSE of Church to 2.63 mi SE of Church
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.400, -86.330

The fire department assisted a couple and their dog by boat at a location off Sadler Road. Water was approximately 2 feet above the foundation when they arrived.

Flash Flood, Grayson

When
June 28, 10:00 AM CST to 12:00 PM CST
Where
Grayson County, 3.42 mi WNW of Peonia to 3.29 mi WNW of Meredith
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.432, -86.281

The media shared a photo of flash flooding at Taylor Fork Road Bridge in Grayson Couny.

Flash Flood, Butler

When
June 28, 12:10 PM CST to 2:10 PM CST
Where
Butler County, 1.37 mi SW of Morgantown to 1.15 mi SW of Morgantown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.207, -86.719

County roads were closed due to flash flooding on the west side of Morgantown along Highway 70.

Flash Flood, Warren

When
June 28, 1:00 PM CST to 3:00 PM CST
Where
Warren County, 0.88 mi SW of Bowling Green to 1.31 mi WSW of (Bwg)bowling Green A
Cause
Heavy Rain
Reported by
Public
Coordinates
36.970, -86.440

A video showed flash flooding in the Hilltop neighborhood in Bowling Green.

Flash Flood, Ohio

When
June 28, 2:00 PM CST to 4:00 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam to 0.6 mi E of Beaver Dam
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.410, -86.880

There were several homes with water in them. Two people were evacuated, and the water was up to 2 feed deep.

Thunderstorm Wind, Logan

When
June 28, 2:14 PM CST
Where
Logan County, 1.49 mi SSE of Beechland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -86.890

A tree was reported down.

Thunderstorm Wind, Simpson

When
June 28, 2:39 PM CST
Where
Simpson County, 0.89 mi SW of Prices Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.670, -86.730

Dispatch reported a tree down near Prices Mill.

Flash Flood, Simpson

When
June 28, 3:00 PM CST to 5:00 PM CST
Where
Simpson County, 1.03 mi E of Franklin Whak Arpt to 0.4 mi NE of Franklin Whak Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.723, -86.612

North Court Street and Russellville Road at Hatter Road were closed due to high water.

Flash Flood, Simpson

When
June 28, 3:00 PM CST to 5:00 PM CST
Where
Simpson County, 0.77 mi SE of Middleton to 1.47 mi ESE of Middleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.741, -86.712

Middleton Road was impassable one mile east of Middleton due to flooding.

Flash Flood, Washington

When
June 29, 5:00 AM EST to 7:00 AM EST
Where
Washington County, 1.38 mi N of Springfield to 1.23 mi NNE of Springfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.700, -85.220

There were multiple reports of flooded roadways across the county including Lincoln Park Road and Highway 150 near Springfield.

Flash Flood, Boyle

When
June 29, 9:39 AM EST to 11:39 AM EST
Where
Boyle County, Perryville to 0.12 mi W of Perryville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.650, -84.950

Smith Street was closed and impassable between first and third streets due to high water.

Flash Flood, Washington

When
June 29, 9:45 AM EST to 11:45 AM EST
Where
Washington County, 0.69 mi N of Willisburg to 1.25 mi S of Brush Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.810, -85.120

A state highway department official stated that roads that don't normally flood where flooding across the northern part of the county.

Flash Flood, Boyle

When
June 29, 9:56 AM EST to 11:56 AM EST
Where
Boyle County, 1.49 mi SSE of Perryville to 1.11 mi NNE of Mitchellsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.630, -84.940

Mitchellsburg Road was impassable due to flooding.

Flash Flood, Washington

When
June 29, 10:15 AM EST to 12:15 PM EST
Where
Washington County, 1.59 mi NNE of Thompsonville to 2.18 mi N of Pleasant Grove
Cause
Heavy Rain
Property damage
$60,000
Reported by
Public
Coordinates
37.739, -85.115

Three homes were flooded on Mayes Creek Road.

Flash Flood, Washington

When
June 29, 10:15 AM EST to 11:15 AM EST
Where
Washington County, 2.05 mi SE of Willisburg to 1.96 mi SE of Willisburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.776, -85.097

A road was impassable due to flash flooding.

Flash Flood, Washington

When
June 29, 10:30 AM EST to 12:30 PM EST
Where
Washington County, 1.09 mi W of Willisburg to 1.15 mi W of Willisburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.800, -85.140

Water up to 10 feet deep was flowing over Lawrenceburg Road.

Flash Flood, Washington

When
June 29, 10:45 AM EST to 12:45 PM EST
Where
Washington County, 1.14 mi WSW of Willisburg to 0.95 mi W of Willisburg
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.795, -85.140

A driver on Lawrenceburg Road noticed a white Ford Explorer that had washed off the road in flood waters. He then noticed an elderly man and woman were still in the vehicle with water up to their necks. Rescuers broke out windows on the vehicle and pulled the couple out just as it filled completely with flood water. Both were unconscious when they were pulled out; the woman was resuscitated at the scene, but her husband never regained consciousness and died later that afternoon after they were both transported to a local hospital.

Thunderstorm Wind, Logan

When
June 29, 2:40 PM CST
Where
Logan County, 0.88 mi NE of Wolf Lick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.030, -86.920

A tree was blown down by Beechland Road.

Thunderstorm Wind, Logan

When
June 29, 3:05 PM CST
Where
Logan County, 1.8 mi ESE of Crossroads
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.860, -86.990

Three trees blew down near Highland Lick Road.

Thunderstorm Wind, Casey

When
June 29, 5:40 PM EST
Where
Casey County, 2.15 mi NE of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.340, -84.920

A tree was reported down on Woodrum Ridge about 2 miles from Hustonville Street.

Flash Flood, Casey

When
June 29, 6:00 PM EST to 8:00 PM EST
Where
Casey County, 1.73 mi WNW of Lanhamtown to 1.03 mi S of Liberty
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.342, -84.908

Multiple roads were closed in Liberty due to high water.

Thunderstorm Wind, Casey

When
June 29, 6:02 PM EST
Where
Casey County, 0.52 mi WNW of Rheber
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.252, -85.029

Numerous trees were downed on Kentucky 206 about a mile from Kentucky 70.

Thunderstorm Wind, Marion

When
June 29, 6:30 PM EST
Where
Marion County, 0.47 mi S of Bradfordsville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.493, -85.150

There were multiple trees down in the Bradfordsville area.

Thunderstorm Wind, Casey

When
June 29, 6:37 PM EST
Where
Casey County, 1.3 mi ESE of Teddy
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.170, -84.930

There were trees down on Rough Ridge Road and Dry Fork Ridge.

Flash Flood, Jefferson

When
June 29, 7:22 PM EST to 8:22 PM EST
Where
Jefferson County, 1.26 mi ENE of Strathmoor Vlg to 1.35 mi ENE of Strathmoor Vlg
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.228, -85.579

There was street flooding at Hurstbourne and Linn Station.

Thunderstorm Wind, Jefferson

When
June 29, 7:22 PM EST
Where
Jefferson County, 1.29 mi ESE of Harrods Creek
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.320, -85.610

There were trees reported down in the 7100 block of River Road and near the intersection of the Snyder and Interstate 71.

Thunderstorm Wind, Jefferson

When
June 29, 7:26 PM EST
Where
Jefferson County, 0.55 mi NNW of Hopewell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.178, -85.503

There was a tree down on Potts Road.

Lightning, Taylor

When
June 29, 7:35 PM EST
Where
Taylor County, 1.49 mi NNE of Mannsville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.390, -85.190

Lightning started a fire in a small building.

Flash Flood, Marion

When
June 29, 7:40 PM EST to 9:40 PM EST
Where
Marion County, 2.3 mi ENE of Bradfordsville to 1.85 mi SSW of Bradfordsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.510, -85.110

There were several roads closed in the Bradfordsville area due to high water.

Flash Flood, Taylor

When
June 29, 7:40 PM EST to 9:40 PM EST
Where
Taylor County, 0.88 mi NE of Mannsville to 0.35 mi NNE of Mannsville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.380, -85.190

The fire department discovered State Road 337 was impassable due to high water while they were responding to a structure fire caused by lightning.

Flash Flood, Jefferson

When
June 29, 7:51 PM EST to 9:51 PM EST
Where
Jefferson County, 0.69 mi S of St Regis Park to 0.46 mi SW of St Regis Park
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.220, -85.550

There was 6 inches of flowing water over Moser, Blankenbaker, and Shelbyville Roads.

Flash Flood, Washington

When
June 29, 8:00 PM EST to 11:00 PM EST
Where
Washington County, 0.43 mi SSE of Croakes to 1.34 mi WNW of Fredricktown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.764, -85.327

Several homes had water damage near Fredericktown, and one vehicle was submerged.

Flash Flood, Marion

When
June 29, 8:15 PM EST to 11:15 PM EST
Where
Marion County, 3.02 mi SE of Bradfordsville to 3.41 mi SE of Bradfordsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.470, -85.110

There was water over the roadway and in a home on White Oak Creek Road.

Flash Flood, Marion

When
June 29, 8:15 PM EST to 10:15 PM EST
Where
Marion County, 9.57 mi SE of Riley to 2.97 mi SSE of Jessietown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.455, -84.973

There were multiple roads closed due to high water, mainly over the southern half of the county. There were also three vehicle rescues and some homes evacuated.

Flash Flood, Jefferson

When
June 29, 8:17 PM EST to 10:17 PM EST
Where
Jefferson County, 1.29 mi ESE of Jeffersontown to 1.45 mi ESE of Jeffersontown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.190, -85.550

There was water over Taylorsville Road at Chenoweth Run.

Flash Flood, Marion

When
June 29, 8:30 PM EST to 10:30 PM EST
Where
Marion County, 6.94 mi SSE of Riley to 6.13 mi SE of Bradfordsville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.466, -85.030

There was water in one home, and a private bridge to get to other houses was under water on Rush Branch Road.

Flash Flood, Nelson

When
June 29, 9:30 PM EST to 11:30 PM EST
Where
Nelson County, 1.76 mi SE of Bardstown to 2.66 mi SW of Early Times
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.800, -85.450

There was a water rescue on Pottershop Road.

Flash Flood, Nelson

When
June 29, 11:01 PM EST to June 30, 1:01 AM EST
Where
Nelson County, 2.58 mi ESE of Coxs Creek to 2.91 mi SE of Coxs Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.880, -85.430

There was a water rescue on Murray Run Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Washington2020-06-2985MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906553, 906554, 906555, 906556, 906557, 906558, 906559, 906560, 906561, 906600, 906601, 906562, 906563, 906564, 906565, 906566, 906567, 906568, 906569, 906570, 914808, 906602, 906603, 906604, 906571, 906607, 906608, 906609, 906572, 906610, 906612, 906598, 906573, 906589, 906590, 906591, 906592, 906593, 906594, 906595, and more.